Oche O. Agbaji, Patricia A. Agaba, Peter N. Ekeh, Halima M. Sule, Raphael O. Ojoh, Eunice Audu, Simon J. Yiltok, Philip O. Osho, John A. Idoko, Phyllis Kanki
Highly active antiretroviral therapy (HAART) has re volutionized the treatment of HIV-infected patients. However, numerous adverse effects and limitations r egarding tolerability remain a concern. We report six patients presenting in our treatment program wi th varying degrees of gynaecomastia following the use of efavirenz-based highly active antiretroviral therapy, despite adequate immunologic and virologic response. The time interval between comme ncement of treatment and appearance of gynaecomastia ranged from 8-16 months with a mean p eriod of 10±3 months. Five of the patients experienced complete regression of gynaecomastia fo llowing efavirenz withdrawal within 6-10 weeks. One patient experienced partial regression and subs equently required bilateral mastectomy; he is without recurrence one year post surgery. Gynaecoma stia is not uncommon in HIV-infected men receiving efavirenz-based highly active antiretrovir al therapy. Careful attention need to be paid to th e evaluation of these patients in order to institute appropriate therapy and effectively manage other co - morbid conditions that could also cause gynaecomast ia.
Share this article